Format

Send to

Choose Destination
See comment in PubMed Commons below
Mayo Clin Proc. 1991 Jul;66(7):721-6.

Reversibility of blue-gray cutaneous discoloration from amiodarone.

Author information

1
Division of Cardiovascular Diseases, Mayo Clinic, Jacksonville, FL 32224.

Abstract

A 45-year-old man had severe blue-gray cutaneous discoloration during amiodarone therapy for atrial fibrillation. Therefore, this drug regimen was discontinued, and long-term anticoagulation and digoxin therapy were used. The patient was advised to avoid exposure of his skin to sunlight, and a bleaching agent was prescribed. After 18 months of follow-up, the blue-gray hyperpigmentation had diminished. Although photosensitivity reactions from amiodarone occur in more than 50% of patients, blue-gray cutaneous discoloration occurs in less than 10% of patients on prolonged therapy with amiodarone. The presence of high concentrations of iodine, detected by electron probe analysis, suggests that the cutaneous deposits are amiodarone itself or a metabolite. The slow rate of elimination of amiodarone and a high uptake by fat-associated tissues may explain the delayed disappearance of cutaneous photosensitivity and late resolution of the blue-gray discoloration. Our current case supports the reversibility of these adverse effects on long-term follow-up.

PMID:
2072759
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center